Zoloft and Weight Gain
Many new patients worry about Zoloft causing weight gain but the majority of them have little to fear. Nearly every antidepressant is reported to cause weight gain. Only one percent of patients in a Zoloft side effect study reported any kind of weight gain.
Zoloft (Sertraline) is the SSRI least likely to cause weight gain, but some patients still do experience it. The weight gain associated with Zoloft most commonly occurs in patients taking it for a period of six months or longer.
How Does Zoloft Cause Weight Gain?
It is not clear why or how antidepressants, such as Zoloft, cause weight gain. Some patients report extreme hunger and cravings, especially for carbohydrates.
Other patients assure their doctors that there has been no change in diet or lifestyle and yet they continue to gain weight. Because of this, some doctors believe that antidepressants may cause a change in the metabolism, therefore affecting the body from the inside out. There are ways that Zoloft patients can combat this, but there is no one hundred percent effective way to stop potential weight gain from Zoloft.
Diet and Exercise
Though diet and exercise is the most difficult way to lose weight, it is the most effective. Patients who want to keep from gaining weight and patients who have already gained weight from Zoloft can use diet and exercise to achieve their goals.
Patients should consult a nutritionist about their diet to ensure that the restrictions they impose do not hurt their body more. Extreme restriction of food has been known to cause depression in some patients. Exercise is a great way for patients to stay healthy and studies show that exercising two to three times a week decreases depression. A healthy routine of diet and exercise can help patients fight depression as well as weight gain.
Many patients taking antidepressants switch their medications if they begin to experience adverse side effects. In the case of Zoloft and weight gain, this is commonly ineffective. Zoloft is the SSRI least likely to cause weight gain and changing medications can have adverse effects on the treatment of the underlying illness. Every person’s brain chemistry is slightly different and so medications will affect each mind differently. Switching medications to stop weight gain is not very effective in the case of Zoloft and in other cases, may cause lapse of treatment.
Most doctors will recommend against switching medications to stop weight gain.